QTc interval prolongation can lead to life-threatening complications such as Torsade de Pointes (TdP), ventricular tachycardia (VT) and sudden cardiac death (SCD). It can occur with tyrosine kinase inhibitors (TKIs) but comparative real-world analyses on the incidence and complication rates are scarce. We retrospectively reviewed all cancer patients treated with TKI therapy at Mayo Clinic between January 2005 and December 2018 and had at least two ECGs (before and after TKI). For each TKI type, we determined the administration rate and incidence of QTc prolongation. QTc prolongation was defined as a corrected QT interval (by Fridericia formula) ≥450 ms in men and ≥470 ms in women. A total of 618 cancer patients were included with 902 TKI administrations, of which 654 (72.5%) were accounted for by pazopanib, sunitinib, imatinib, nilotinib and dasatinib. QTc prolongation (any grade) was reported in 28.8%, most commonly with nilotinib (38.7%) and dasatinib (41.7%). A QTc interval ≥500 ms and a QTc increase ≥60 ms was documented in 46 and 63 administrations, respectively. Life-threatening toxicity was seen in 14 cases (5.4% of QTc prolongation cases) including VT in 9, SCD in 3 and TdP in two administrations. The response to QTc prolongation was: discontinuation in 68%, dose reduction in 13.5%, temporary hold in 8.1% and no action in 10.4%. In conclusion, QTc prolongation with TKI therapy is very common (∼1/3 of cases) and in 5% (1.7% overall) associated with life-threatening complications. These data support recommendations for careful ECG monitoring in cancer patients undergoing TKI therapy.
Keywords: QTc prolongation; sudden cardiac death; torsade de pointes; tyrosine kinase inhibitors; ventricular tachycardia.
© 2020 UICC.